Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 188, NWS Shreveport, LA

December 23, 2002De Soto Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Dec 23, 2002, 1:34 PM CST for De Soto Parish, Louisiana. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 23, 2002, 1:34 PM CST (19:34 UTC)
Expired
Dec 23, 2002, 2:30 PM CST
In force
56 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County De Soto Parish, LA

The radar

The Shreveport radar (KSHV), 45 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 23, 1:45 PM CSTThunderstorm Wind 55 EMansfield, LAA fallen tree clipped a mobile home causing minor damage.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 7.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2002-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2002-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 399 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
399 m²/s²
0-3 km storm-relative helicity
493 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

369 
WUUS54 KSHV 231934
SVRSHV
LAC031-232030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
133 PM CST MON DEC 23 2002

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DE SOTO PARISH IN NORTHWEST LOUISIANA

* UNTIL 230 PM CST

* AT 133 PM CST...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER    
  RADAR INDICATED A SEVERE THUNDERSTORM 10 TO 15 MILES SOUTHWEST     
  OF MANSFIELD...OR ABOUT 7 MILES SOUTHEAST OF LOGANSPORT...MOVING   
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MANSFIELD AROUND 200 PM CST

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS.
DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  DE SOTO PARISH IN NORTHWEST LOUISIANA
UNTIL 230 PM CST.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 9:50 AM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Dec 23, 9:50 AM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
950 AM CST MON DEC 23 2002

WAS PREPARING AN EARLY UPDATE FOR TEMPERATURES WHEN THE WATCH CAME
OUT...SO OFF WE GO. WARMED THE SOUTHERN TIER OF ZONES TO THE MID 60S
FOR TODAY...LOWERED THE NEAR STEADY TEMPS UP NORTH A TAD...MENTIONED
TEMPS E AND NE FALLING WITH ONSET OF RAIN. 17

.SHV...TORNADO WATCH TIL 3 PM FOR TXZ152-165>167.
Hazardous weather outlook, Dec 23, 12:00 PM CST, 1 hour 34 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST MON DEC 23 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A MODERATE TO HIGH RISK OF SEVERE THUNDERSTORMS GENERALLY
ALONG AND SOUTH OF INTERSTATE 20...ESPECIALLY FOR THIS AFTERNOON AND
EVENING. FURTHER NORTH...THERE IS A SLIGHT TO MODERATE RISK OF
SEVERE THUNDERSTORMS ROUGHLY BETWEEN INTERSTATE 20 AND INTERSTATE 30.

A VIGOROUS PAIR OF UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE
AREA TODAY AND TONIGHT.  A WARM FRONT IS MOVING SLOWLY NORTHWARD
ACROSS CENTRAL TEXAS AND SOUTHERN LOUISIANA...AND THIS EVENING IT
SHOULD BE LOCATED FROM THE EAST TEXAS LAKES AREA TO NORTH CENTRAL
LOUISIANA. IN THE WARM AND HUMID AIR SOUTH OF THE FRONT...SURFACE
BASED INSTABILITY AND THE VERTICAL WIND PROFILE SHOULD BE CONDUCIVE
TO THE DEVELOPMENT OF TORNADIC THUNDERSTORMS. NORTH OF THE WARM
FRONT...ELEVATED INSTABILITY ABOVE THE COOL SURFACE AIR WILL BE
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

LATER TONIGHT...A COLD FRONT WILL SWEEP THROUGH THE AREA...BRINGING
WITH IT AN ADDITIONAL ROUND OF THUNDERSTORMS...POSSIBLY AS A SQUALL
LINE. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING TORNADOES...
LARGE HAIL...AND DAMAGING STRAIGHT LINE WINDS.

THIS IS A POTENTIALLY DANGEROUS SCENARIO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS WILL BE NEEDED TODAY AND TONIGHT.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 1:07 PM CSTSevere Thunderstorm WarningSHVNatchitoches23 min
Dec 23, 4:42 PM CSTSevere Thunderstorm WarningSHVNatchitoches33 min
Dec 23, 4:44 PM CSTSevere Thunderstorm WarningSHVWinn61 min
Dec 23, 4:55 PM CSTSevere Thunderstorm WarningSHVSabine65 min
Dec 23, 5:04 PM CSTFlash Flood WarningSHVNatchitoches, Sabine4 hr
Dec 23, 5:08 PM CSTTornado WarningSHVSabine52 min
Dec 23, 5:14 PM CSTTornado WarningSHVNatchitoches61 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.